Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 99, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 31, 2015, 12:38 PM MST for Coconino County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2015, 12:38 PM MST (19:38 UTC)
- Expired
- Aug 31, 2015, 1:00 PM MST
- In force
- 22 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:15 AM MST, 8 hours 23 minutes earlier.
Area forecast discussion, Aug 31, 4:15 AM MST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 415 AM MST MON AUG 31 2015 .SYNOPSIS...EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. SOME STORMS TODAY MAY CONTAIN LARGE HAIL AND TORRENTIAL RAINFALL...AS WELL AS DAMAGING WINDS. STORM ACTIVITY WILL SLOWLY MOVE EAST THROUGH THE WEEK...WITH WESTERN YAVAPAI AND COCONINO COUNTIES LIKELY DRYING OUT. && .DISCUSSION...LITTLE HAS BEEN DONE TO SCOUR OUT LOW LEVEL MOISTURE OVERNIGHT...EXCEPT ALONG THE FAR WESTERN BORDERS OF THE CWA. ANOTHER ACTIVE DAY IS EXPECTED TODAY...PERHAPS EVEN MORE SO THAN SUNDAY. THIS IS DUE A WEAK S/WV OVER SOCAL THAT WILL MOVE INTO WESTERN ARIZONA THIS AFTERNOON...COURTESY OF A MID-LEVEL JET SEEN ON WATER VAPOR IN THE SAME AREA. THIS WILL PROVIDE MORE THAN ENOUGH DYNAMICS AND COOLING ALOFT TO ACT ON OUR PRE-EXISTING MOISTURE OVER CENTRAL AND EASTERN ARIZONA. MODEL SOUNDING PROFILES INDICATE A BIT MORE SHEAR AND CAPE FROM SUNDAY...SO FAIRLY WIDESPREAD COVERAGE IS EXPECTED...WITH A FEW SEVERE STORMS. MODELS CONTINUE TO INSIST THAT DRIER AND MORE STABLE AIR WILL PUSH EAST ACROSS THE REGION THROUGH THE WEEK. HOWEVER...TRENDS INDICATE THAT TUESDAY WILL LIKELY BE MORE ACTIVE FROM WHAT WAS PREVIOUSLY THOUGHT AND THE DRYING TREND WILL LIKELY BE STUBBORN TO MOVE EAST. EVENTUALLY...AS A STRONG EARLY SEASON TROUGH PUSHES INTO THE PACIFIC NORTHWEST...THE DRIER AIR MAY WIN OUT. HOWEVER...CONFIDENCE IS DECREASING ON THIS...POPS MAY NEED TO BE RAISED LATER THIS WEEK. && .AVIATION...FOR THE 12Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST FOR TODAY AS AN UPPER LEVEL TROUGH HELPS TO CONVECT THE AIR MASS. IFR CONDITIONS WILL OCCUR NEAR THE STRONGER STORMS WITH THREATS OF LARGE HAIL...LOCALIZED FLASH FLOODING...ALONG WITH ERRATIC AND GUSTY SURFACE WINDS FROM 40 TO 50 MPH. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PETERSON AVIATION...BOHLIN FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 31, 5:35 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 535 AM MST MON AUG 31 2015 AZZ004>018-037>040-010245- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 535 AM MST MON AUG 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT ANOTHER ACTIVE DAY IS EXPECTED TODAY AS MOISTURE REMAINS OVER MUCH OF THE REGION. A WEAK TROUGH OVER THE AREA WILL PROVIDE SOME WIND SHEAR AND INCREASED INSTABILITY...WHICH WILL ENHANCE THE THREAT FOR ISOLATED SEVERE STORMS. PRIMARY THREATS TODAY WILL BE HEAVY RAIN...GUSTY THUNDERSTORM WINDS TO 50 MPH... LIGHTNING AND ISOLATED DAMAGING HAIL. STORM MOTION WILL BE TO THE EAST AND NORTHEAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE DAY IS EXPECTED ONCE AGAIN ON TUESDAY...ESPECIALLY OVER THE EASTERN AND CENTRAL PORTIONS OF THE AREA. DRIER SOUTHWEST FLOW WILL DEVELOP LATER NEXT WEEK...WITH STORM COVERAGE SLOWLY SHIFTING EAST TOWARD THE NEW MEXICO BORDER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 31, 7:33 AM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
733 AM MST MON AUG 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG CHINO VALLEY 34.76N 112.45W
08/30/2015 YAVAPAI AZ OTHER FEDERAL
STRONG WINDS CAUSED MATURE COTTONWOOD TREE TO FALL
DOWN.
&&
EVENT NUMBER FGZ1500130
RBLocal storm report, Aug 31, 8:23 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
823 AM MST MON AUG 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD 9 SE HOUSE ROCK 36.64N 111.93W
08/30/2015 COCONINO AZ PUBLIC
PUBLIC REPORTED SEVERAL INCHES OF WATER FLOWING OVER
SR-89A NEAR MILE MARKER 556.
&&
EVENT NUMBER FGZ1500131
TRCSpecial weather statement, Aug 31, 12:21 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1221 PM MST MON AUG 31 2015 AZZ007-008-311945- YAVAPAI COUNTY MOUNTAINS-COCONINO PLATEAU- 1221 PM MST MON AUG 31 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCONINO AND NORTHWESTERN YAVAPAI COUNTIES UNTIL 1245 PM MST... AT 1221 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SELIGMAN...OR 44 MILES NORTHWEST OF CHINO VALLEY...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SELIGMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3524 11278 3531 11291 3558 11281 3545 11252 TIME...MOT...LOC 1921Z 218DEG 13KT 3536 11278 MOTTICE
Local storm report, Aug 31, 12:25 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1225 PM MST MON AUG 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 2 E LE CHEE 36.86N 111.40W
08/30/2015 COCONINO AZ TRAINED SPOTTER
LAKE POWELL TRIBAL PARK REPORTED OVER A FOOT OF WATER
RUNNING THROUGH ANTELOPE CANYON
&&
EVENT NUMBER FGZ1500132
TRCSpecial weather statement, Aug 31, 12:30 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1230 PM MST MON AUG 31 2015 AZZ009-039-312000- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-BLACK MESA AREA- 1230 PM MST MON AUG 31 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCONINO AND NORTHERN NAVAJO COUNTIES UNTIL 100 PM MST... AT 1229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER INSCRIPTION HOUSE LANDING STRIP...OR 42 MILES EAST OF PAGE. THIS STORM IS NEARLY STATIONARY. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... INSCRIPTION HOUSE LANDING STRIP AND NAVAJO NATIONAL MONUMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3658 11079 3668 11087 3681 11069 3667 11058 TIME...MOT...LOC 1929Z 242DEG 10KT 3667 11075 MOTTICE
Special weather statement, Aug 31, 12:32 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1232 PM MST MON AUG 31 2015 AZZ007-312000- COCONINO PLATEAU- 1232 PM MST MON AUG 31 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCONINO COUNTY UNTIL 100 PM MST... AT 1232 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF GRANDVIEW POINT AT GRAND CANYON...OR 17 MILES SOUTH OF DESERT VIEW AT GRAND CANYON...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN COCONINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3575 11196 3583 11202 3594 11185 3581 11176 TIME...MOT...LOC 1932Z 242DEG 9KT 3580 11194 MOTTICE
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 18 min |
| Aug 31, 11:25 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 31, 11:47 AM MST | Severe Thunderstorm Warning | FGZ | Navajo | 28 min |
| Aug 31, 12:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Aug 31, 12:21 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 31, 12:30 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 31, 12:31 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Aug 31, 12:32 PM MST | Special Weather Statement | FGZ | Coconino | 28 min |
| Aug 31, 12:45 PM MST | Special Weather Statement | FGZ | 45 min | |
| Aug 31, 12:46 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Aug 31, 12:52 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 31, 1:12 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 33 min |
| Aug 31, 1:18 PM MST | Special Weather Statement | FGZ | Coconino | 27 min |
| Aug 31, 1:20 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 40 min |
| Aug 31, 1:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Aug 31, 1:33 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 31, 1:33 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 27 min |
| Aug 31, 1:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Aug 31, 2:05 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 3 hr |
| Aug 31, 3:34 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 3 hr |
| Aug 31, 4:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 31, 4:33 PM MST | Areal Flood Advisory | FGZ | Gila | 117 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.